Alert archive / Washington / Flash Flood Warnings in 1996

Flash Flood Warning 3, NWS Spokane, WA

August 2, 1996Grant County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 2, 1996, 3:35 PM PDT for Grant County, Washington. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1996, 3:35 PM PDT (22:35 UTC)
Expired
Aug 2, 1996, 4:30 PM PDT
In force
55 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Grant County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1996-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1996-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 022236
FFWGEG
WAC025-022345-
 
BULLETIN - IMMEDIATE BROADCAST REQ
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
335 PM PDT FRI AUG 2 1996
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  430 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST WASHINGTON
 
   ...NORTHEASTERN GRANT COUNTY
 
AT 3:35 PM SPOTTER REPORTS AND DOPPLAR RADAR INDICATED A SEVERE
THUNDERSTORM NEAR COULEE CITY IN NORTHEAST GRANT COUNTY MOVING NORTHEAST
AT 20 MPH. THIS STORM WILL CONTINUE TO AFFECT NORTHEAST GRANT COUNTY
UNTIL 4:45 PM. A WEATHER SPOTTER REPORTED 3/4 INCH HAIL AT COULEE CITY
AND DOPPLER RADAR INDICATED RAINFALL RATES OF 1.3 INCHES PER HOUR.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO H^IGHER GROUND.
 
STROBIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:41 PM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 12:41 PM PDT, 2 hours 54 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
100 PM PDT FRI AUG 2 1996

AT 19Z SATL IMAGERY AND OTX 88D INDC MAIN FRONTAL BAND PASSING TO THE
EAST OF THE CWA.  UPPER LOW JUST EAST OF THE CASCADES MVG EAST.  PT
SUNNY SKIES ARE SEEN IN CTRL WA AT THIS TIME ON THE SATL IMAGERY...
HOWEVER 88D AND VIS IMAGERY SHOWS SOME CU BUILDING.

12Z NGM PUTS UPPER LOW AT H3 AND OPEN TROUGH AT H5 THIS EVENING OVER
GEG AT H3 LVL.  WITH STRONG DYNAMICS...LI OF MINUS 2...COLD POOL
ALOFT AT H7 AND H5...AND SFC HEATING WITH SOME SUNSHINE WOULD NOT BE
SURPRISED TO SEE SOME TSRA THIS EVENING.  UPPER LOW LIFTS NE TONIGHT
AND SAT...HOWEVER SHOWERS STILL A POSSIBILITY TONIGHT AND SAT MRNG
WITH ANOTHER WEAK S/WV DROPPING SOUTH INTO BASE OF TROUGH W/WRAP ARND
MOISTURE.  A SHORT BREAK SAT NIGHT AND SUN MRNG W/WEAK RIDGING BEFORE
ANOTHER SYSTEM DROPS SOUTH OUT OF BC LATE SUNDAY.

WILL GO W/SCATTERED POPS TONIGHT AND SAT AND GO ABOVE MOS ON SUN IN
CASE MDLS ARE TOO SLOW IN DROPPING NEXT SYSTEM SOUTH FM BC. WILL ONLY
MAKE SMALL DEVIATIONS FROM MOS W/TEMPS...ESPECIALLY SAT NIGHT WHERE
TEMPS COULD DROP TO RECORD LOWS...RECORD LOW ON THE 4TH IS 45 AT GEG
n...AND SUN IF CLDS INCR FASTER THAN MDL FCSTS.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA...

GEG WB  047/070 045/073 048  4412
COE WB  045/068 043/071 046  4412

In the hours before

Special weather statement, Aug 2, 1:50 PM PDT, 1 hour 45 minutes before
WAZ009-022200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
150 PM PDT FRI AUG 2 1996

...THUNDERSTORMS WILL CONTINUE TO AFFECT DOUGLAS...GRANT...AND LINCOLN
COUNTIES IN CENTRAL WASHINGTON...

THUNDERSTORMS...ACCOMPNIED BY HEAVY RAIN...WILL CONTINUE TO AFFECT
DOUGLAS...GRANT...AND NORTHWEST LINCOLN COUNTIES UNTIL 3:00 PM.  AT 1:45
PM RADAR HAS DETECTED A LINE OF THUNDERSTORMS FORMING FROM GRAND COULEE
MSOUTHWEST TO ELLENSBURG.  INDIVIDUAL CELLS ARE MOVING TO THE NORTHEAST
AT 15 MPH WHILE THE LINE IS MOVING SLOWLY TO THE EAST.  VERY HEAVY RAIN
IS ASSOCIATED WITH THESE STORMS WITH RADAR DETECTING RAINFALL RATES OF
1.0 INCHES PER HOUR.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN
Local storm report, Aug 2, 2:23 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
200 PM PDT FRI AUG 2 1996

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

156 PM    COULEE CITY               WA   0.75 INCH HAIL WITH
08/02/96   GRANT                         WHEAT FLATTEDNED AND
                                         SEVERAL LIGHTNING START
                                         FIRES
Special weather statement, Aug 2, 2:39 PM PDT, 56 minutes before
WAZ006-009-021645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 AM PDT FRI AUG 2 1996

...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHEAST AND CENTRAL
WASHINGTON... THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP OVER
NORTHEAST AND CENTRAL WASHINGTON. SOME OF THESE STORMS MAY PRODUCE LARGE
AMOUNTS OF HAIL...WIND GUSTS TO NEAR 50 MPH...DANGEROUS LIGHTNING WITH
NUMEROUS FIRE STARTS AND ISOLATED BRIEF HEAVY RAINFALL.

A WEATHER SPOTTER NEAR COULEE CITY REPORTED 3/4 INCH HAIL AND GUSTY
WINDS AT ABOUT 2 PM PDT WITH NUMEROUS FIRE STARTS IN GRANT COUNTY.
FREQUENT LIGHTNING IS BEING REPORTED IN MANY AREAS AND WILL CONTINUE TO
PRODUCE FIRE STARTS AS STRIKES HIT DRY GRASS AND TREES. RAINFALL IS
SPOTTY BUT CAN BE LOCALLY HEAVY AT TIMES.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNxTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

&
Special weather statement, Aug 2, 2:44 PM PDT, 51 minutes before
WAZ006-009-022345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT FRI AUG 2 1996

...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHEAST AND CENTRAL
WASHINGTON... THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP OVER
NORTHEAST AND CENTRAL WASHINGTON. SOME OF THESE STORMS MAY PRODUCE LARGE
AMOUNTS OF HAIL...WIND GUSTS TO NEAR 50 MPH...DANGEROUS LIGHTNING WITH
NUMEROUS FIRE STARTS AND ISOLATED BRIEF HEAVY RAINFALL.

A WEATHER SPOTTER NEAR COULEE CITY REPORTED 3/4 INCH HAIL AND GUSTY
WINDS AT ABOUT 2 PM PDT WITH NUMEROUS FIRE STARTS IN GRANT COUNTY.
FREQUENT LIGHTNING IS BEING REPORTED IN MANY AREAS AND WILL CONTINUE TO
PRODUCE FIRE STARTS AS STRIKES HIT DRY GRASS AND TREES. RAINFALL IS
SPOTTY BUT CAN BE LOCALLY HEAVY AT TIMES.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

&
Local storm report, Aug 2, 2:57 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
255 PM PDT FRI AUG 2 1996

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

244 PM    HARTLINE                  WA   1.00 INCH HAIL REPORTED
08/02/96   GRANT                         BY GROWERS ASSOCIATION

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:49 PM PDTSevere Thunderstorm WarningOTXLincoln41 min
Aug 2, 3:35 PM PDTSevere Thunderstorm WarningOTXGrant55 min
Aug 2, 3:55 PM PDTSevere Thunderstorm WarningOTXLincoln, Stevens65 min
Aug 2, 4:00 PM PDTSevere Thunderstorm WarningOTXPend Oreille60 min
Aug 2, 4:54 PM PDTSevere Thunderstorm WarningOTXSpokane51 min

Nearby

Flash Flood Warnings in Washington, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.